Diffuse small bowel thickening in aids patient - a case report
1 Department of Medicine, All India Institute of Medical Sciences, New Delhi, India
2 Department of Radio Diagnosis, All India Institute of Medical Sciences, New Delhi, India, Study conducted at All India Institute of Medical Sciences, New Delhi-110029, India
BMC Infectious Diseases 2010, 10:310 doi:10.1186/1471-2334-10-310Published: 28 October 2010
Diarrhea is common in HIV/AIDS patients, caused by both classic enteric pathogens and different opportunistic agents. Infection with these different pathogens may lead to similar radiological findings, thus causing diagnostic confusion.
A 30-yr-old female with AIDS presented with chronic diarrhea of 4 months duration. She had diffuse small bowel thickening present on CT scan of her abdomen, with stool examination showing no parasites. She was erroneously diagnosed as abdominal tuberculosis and given antituberculosis drugs with which she showed no improvement. Repeat stool examination later at a specialized laboratory revealed Cryptosporidium parvum infection.
The patient was given an extended course of nitazoxanide treatment, as her stool examination was positive for Cryptosporidium parvum even after 2 weeks of drug consumption. Parasite clearance was documented after 10 weeks of treatment. Interestingly, the bowel thickening reversed with parasitological clearance.
Cryptosporidium parvum may lead to small bowel thickening in AIDS patients. This small bowel thickening may reverse following parasitological clearance.